Kentucky, 2009

Hail and Damaging Winds in Kentucky, March 8, 2009

March 8, 2009 · NWS LMK · 6 events in 5 counties and zones

Thunderstorms developed ahead of a surface cold front in the warm sector across west central Kentucky during the late afternoon hours of March 8th. These storms mainly produced damaging winds with some sub-severe hail reported as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorms developed ahead of a surface cold front in the warm sector across west central Kentucky during the late afternoon hours of March 8th. These storms mainly produced damaging winds with some sub-severe hail reported as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 8, 12:58 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 8, 12:58 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
258 PM EDT SUN MAR 8 2009

.MESOSCALE UPDATE...

TORNADO WATCH NUMBER 50 HAS BEEN ISSUED AND IS IN EFFECT UNTIL 800
PM EDT FOR THE WESTERN HALF OF OUR SERVICE AREA.  NEW AFTERNOON
FORECAST AND DIGITAL PRODUCTS ARE COMING SHORTLY.

.SHORT TERM (TONIGHT AND MONDAY)...

...SEVERE WEATHER EPISODE LIKELY LATER THIS AFTERNOON AND THIS
EVENING...

PRIMARY FOCUS OF THE SHORT TERM WILL BE IN THE EARLY PART OF THE
FCST PD WITH POSSIBLE SEVERE WEATHER EPISODE LATER THIS AFTERNOON
AND EVENING.  RECENT SAT AND OBS SHOWING SOME THINNING OUT OF THE
CLOUD COVER OVER WESTERN KY.  PIREP REPORTS FROM AIRCRAFT IN THE
AREA REPORT A THICK CLOUD DECK THAT HAS BEEN AVERAGING AROUND 7-8KFT
THICK.  WHERE THE CLOUDS HAVE THINNED IN FAR SW KY AND SE
MO...LIFTED INDICES HAVE DECREASED FROM -1 TO -6 DEG C IN THE LAST
HOUR.  SLOW DESTABILIZATION HAS BEEN TAKING PLACE ACROSS OUR WESTERN
SECTIONS OF THE FA OVER THE LAST FEW HOURS.  DESTABILIZATION IS
LIKELY TO CONTINUE AT SLOW RATE UNTIL WE GET SOME THINNING OF THE
CLOUD COVER.  GIVEN THE STRONG ASCENT MOVING IN ALOFT AND STRONG
WIND FIELDS...ONLY A SMALL AMOUNT OF HEATING IS NEEDED TO GET THE
ATMOSPHERE PRIMED UP.  DEEP LAYER SHEAR IS STILL VERY IMPRESSIVE AND
GIVEN THE LONG LOW-LEVEL HODOGRAPHS...ISOLATED TORNADOES ARE QUITE
POSSIBLE.  IN FACT...IN THE LAST HOUR...STORMS HAVE REALLY INCREASED
IN INTENSITY ACROSS FAR SE MO AND FAR SW KY.

BASED ON CURRENT STORM MOVEMENT AND TRENDS...ACTIVITY SHOULD MOVE
INTO OUR FAR NW SECTIONS IN THE NEXT HOUR.  IF THE ACTIVITY HOLDS
TOGETHER AND MAINTAINS ITS CURRENT SPEED...ACTIVITY SHOULD REACH THE
I-65 CORRIDOR INCLUDING THE BOWLING GREEN AND LOUISVILLE AREAS BY
21-22Z (4-6 PM EDT)...AND IN THE LEXINGTON AREA AROUND 23 TO 01Z
(7-9 PM EDT).  A TOR WATCH IS IN EFFECT JUST WEST OF OUR AREA.
LATEST SWOMCD FROM SPC SUGGESTS A NEW WATCH WILL BE REQUIRED
SHORTLY.

WITH ALL THAT SAID...PREVIOUSLY UPDATED FORECAST REMAINS IN GOOD
SHAPE THIS EVENING. WILL ALLOW POPS TO RAMP UP TO CATEGORICAL THIS
EVENING AND THEN DROP QUICKLY AFTER FRONTAL PASSAGE.  PRECIPITATION
SHOULD BE OUT OF THE REGION BY MIDNIGHT TONIGHT WITH CLEARING SKIES
BUILDING INTO THE REGION.  MADE SOME SLIGHT ADJUSTMENTS FOR TEMPS
OVERNIGHT GIVEN THE NEW MODEL DATA THAT HAS COME IN.

FOR MONDAY...FRONTAL BOUNDARY WILL SAG SOUTH OF THE STATE AND THEN
RETREAT BACK NORTHWARD LATE IN THE DAY.  A MOSTLY DRY DAY IS
EXPECTED WITH PRECIPITATION LIKELY HOLDING OFF UNTIL THE THIRD
PERIOD (MONDAY NIGHT).  HIGH TEMPS WILL RANGE FROM THE UPPER 50S IN
THE NORTH TO THE LOW TO MID 60S ACROSS THE FAR SOUTH.

UPDATED FORECASTS AND MESOSCALE UPDATES WILL FOLLOW THROUGH THE
AFTERNOON AND EVENING AS THE CONVECTIVE EVENT PROGRESSES.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

MON NIGHT THRU WED NIGHT...

WILL MAKE THIS BRIEF...AS WE ARE POOLING ALL OUR RESOURCES FOR THIS
POTENTIAL SEVERE EVENT IN THE NEAR TERM.

SHRTWV RIDGE FCST TO AMPLIFY A BIT AND MOVE INTO OUR FA LATE MON AS
SFC HI PRES DEPARTS. CDFNT THAT MOVES THRU LATE TDA/TNGT...PROGGED
TO RETURN MON NIGHT AS A WMFNT AS UPR LEVEL FLO BECOMES MORE SWLY.
WILL GO WITH ECMWF TIMING WITH WARM FROPA. WMFNT SHUD BE MAINLY
NORTH OF OUR FA BY 12Z TUE...WITH WIDESPREAD RAINS ALONG/AHEAD OF
BNDRY FROM SOUTHERN INDIANA...NORTHWARD. THAT PUTS OUR REGION IN THE
WARM SECTOR TUE AND EARLY TUE NIGHT TIL COLD FROPA WED MRNG.

BEST RAIN CHCS APPEAR TO BE PRE WARM FRONTAL MON NIGHT AND PRE COLD
FRONTAL TUE NIGHT. WILL CONTINUE CURRENT LIKELY POPS FOR THOSE
PERIODS. SHOWER CHCS SHOULD BE CONFINED MAINLY TO OUR ERN/SRN
COUNTIES WED WITH THE FRONT OVER THOSE AREAS AT THE START OF THE
DAY. ALL NEW GUIDANCE HAS PUSHED THE FRONT FARTHER SWD INTO THE SRN
GULF STATES WED NIGHT...RESULTING IN THE OVERRUNNING PATTERN
POSSIBLY BRINGING SOME RAIN OR SNOW TO OUR FA WED NIGHT...NOW OVER
THE TN VLY AND SWD. WILL REMOVE POPS FOR THAT PERIOD.

THU THRU SUN...

WILL MAKE SUBTLE CHANGES FOR THIS PERIOD. TEMPS SHUD BE NEAR MID MAR
NORMS WITH THE MILDEST DAY ON SUN.

WE START OFF IN A SPLIT FLOW PATTERN WITH THE LOWER OH VLY STILL IN
THE SRN STREAM IN FAST CONFLUENT FLO...THEN TRANSITION TO THE NRN
STREAM FRI NIGHT THRU SUN. HIGH PRES OVERSPREADS THE NRN PARTS OF
OUR REGION THU AND IS CENTERED OVER THE LOWER OH VLY BY SUN. THIS
SHUD BE A DRY AND SEASONAL TEMP PERIOD. WILL REMOVE THE SLGT CHC
POPS WE HAD IN THE SOUTH FOR THU AND THU NIGHT.

&&

.AVIATION (18Z TAFS)...

GUSTY SOUTHWESTERLY WINDS WILL CONTINUE TO PUMP WARM AND MOIST AIR
INTO THE REGION THIS AFTERNOON AHEAD OF ADVANCING COLD FRONTAL
BOUNDARY TO OUR WEST.  SCATTERED SHOWERS AND THUNDERSTORMS WILL
GRADUALLY INCREASE IN COVERAGE AND STRENGTH DURING THE AFTERNOON AND
EVENING HOURS.  KSDF AND KBWG WILL BE IMPACTED MOST WITH TSRA IN THE
20-24 TIME FRAME WITH KLEX SEEING TSRA IN THE 23-03Z TIME FRAME.
BEFORE THEN...GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH
THE AFTERNOON HOURS WITH SUSTAINED SPEEDS OF 16-18KTS WITH GUSTS OF
28-29KTS POSSIBLE.  CIGS AND VSBYS WILL BE RUNNING IN THE VFR TO
HIGH END MVFR CATS DUE LOW CIGS.  TEMPO DROPS TO IFR WILL BE
POSSIBLE DURING THUNDERSTORM ACTIVITY AT TERMINAL SITES IN THE ABOVE
REFERENCE TIMEFRAME.

SFC COLD FRONT WILL PUSH THROUGH THE REGION LATER TONIGHT.  IT
SHOULD CLEAR THE OHIO RIVER AND I-65 CORRIDOR BY 00Z AND THE I-75
CORRIDOR BY 06Z.  CLEARING SKIES AND DECREASING WINDS ARE EXPECTED
WITH THE FRONTAL PASSAGE.  WINDS WILL BECOME MORE WESTERLY OVERNIGHT
AND THEN NORTHWEST BY 12Z MON.  AS SFC HIGH DRIFTS THROUGH...WINDS
ARE FORECAST TO BECOME NORTHEAST TO EAST DURING THE DAY ON MON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

WEATHER.GOV/LOUISVILLE

MESOSCALE....MJ
SHORT TERM...MJ
LONG TERM....DK
AVIATION.....MJ
Hazardous weather outlook, Mar 8, 1:35 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
335 PM EDT SUN MAR 8 2009

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
091945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
335 PM EDT SUN MAR 8 2009 /235 PM CDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 800 PM EDT TONIGHT. A COLD
FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ACCOMPANY THE FRONT
AS IT MOVES THROUGH THE AREA. DAMAGING WINDS...LARGE HAIL AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS ACTIVITY. IN
ADDITION...WINDS ARE EXPECTED TO BE QUITE GUSTY AFTER THE
THUNDERSTORMS MOVE THROUGH. SUSTAINED WINDS OF 15 TO 20 MPH WITH
GUSTS TO 35 MPH WILL BE POSSIBLE THIS EVENING BEFORE SUBSIDING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED TO MOVE THROUGH
OUR REGION. AT THIS TIME...STRONG STORMS MAY BE POSSIBLE TUESDAY
EVENING...WITH THE MAIN HAZARD BEING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGERS ARE REQUESTED TO REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE AS
SOON AS POSSIBLE. SPOTTER ACTIVATION MAY BE REQUESTED AGAIN
TUESDAY AND TUESDAY NIGHT.

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-091945-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
335 PM EDT SUN MAR 8 2009 /235 PM CDT SUN MAR 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND THE BLUEGRASS REGION OF CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF
SOUTH CENTRAL AND THE BLUEGRASS REGION OF CENTRAL KENTUCKY LATER
THIS AFTERNOON AND THIS EVENING. THESE STORMS WILL ACCOMPANY A
COLD FRONT THAT WILL BE PASSING THROUGH THE REGION. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH
THIS ACTIVITY. IN ADDITION...WINDS ARE EXPECTED TO BE QUITE GUSTY
AFTER THE THUNDERSTORMS MOVE THROUGH THIS EVENING. SUSTAINED WINDS
OF 15 TO 20 MPH WITH GUSTS TO 35 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED TO MOVE THROUGH
OUR REGION. AT THIS TIME...STRONG STORMS MAY BE POSSIBLE TUESDAY
EVENING...WITH THE MAIN HAZARD BEING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON
AND EVENING. SPOTTERS AND EMERGENCY MANAGERS ARE REQUESTED TO
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE AS SOON AS POSSIBLE. SPOTTER ACTIVATION MAY BE
REQUESTED AGAIN TUESDAY AND TUESDAY NIGHT.

MJ

In the hours before

Special weather statement, Mar 8, 2:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
418 PM EDT SUN MAR 8 2009

KYZ026-061-082130-
OHIO KY-BUTLER KY-
INCLUDING THE CITIES OF...BEAVER DAM...MORGANTOWN
318 PM CDT SUN MAR 8 2009

A STRONG THUNDERSTORM WILL MOVE FROM MCLEAN COUNTY IN WESTERN
KENTUCKY INTO OHIO AND BUTLER COUNTIES THROUGH 3:45 PM CDT THIS
AFTERNOON. THIS STORM WILL BE CAPABLE OF PRODUCING WINDS TO 45
MPH... SMALL HAIL... DANGEROUS CLOUD TO GROUND LIGHTNING.. AND A
BRIEF PERIOD OF HEAVY RAIN.

WHEN THE STORM APPROACHES MOVE INTO A SHELTERED AREA AWAY FROM
GLASS. IF DRIVING WATCH FOR REDUCED VISIBILITIES.

JA

The radar

The Louisville radar (KLVX), 87 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
March 8, 2:45 PM CST
Where
Ohio County, Horse Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.450, -86.680

Minor tree damage was reported by Emergency Manager with winds estimated at 60 mph.

Thunderstorm Wind, Grayson

When
March 8, 3:12 PM CST
Where
Grayson County, 0.55 mi E of Caneyville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.420, -86.490

A roof was blown off a building and trees were downed.

Hail, Grayson

When
March 8, 3:40 PM CST
Where
Grayson County, 0.88 mi SW of Millerstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -86.060

Thunderstorm Wind, Larue

When
March 8, 4:53 PM EST
Where
Larue County, 0.69 mi N of Mathers Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.540, -85.770

Downed tree limbs were reported with winds estimated at 60 mph by amateur radio operator.

Hail, Metcalfe

When
March 8, 4:05 PM CST
Where
Metcalfe County, Center
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -85.680

Thunderstorm Wind, Edmonson

When
March 8, 4:40 PM CST
Where
Edmonson County, 0.69 mi N of Cedar Spg
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
37.130, -86.150

Two trees in excess of 40 feet tall were uprooted on the grounds of Mammoth Cave National Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159045, 159042, 159037, 159046, 159038, 159043.